Volume 13, issue 2 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
The tree of knot tunnels

Sangbum Cho and Darryl McCullough

Geometry & Topology 13 (2009) 769–815

We present a new theory which describes the collection of all tunnels of tunnel number 1 knots in S3 (up to orientation-preserving equivalence in the sense of Heegaard splittings) using the disk complex of the genus–2 handlebody and associated structures. It shows that each knot tunnel is obtained from the tunnel of the trivial knot by a uniquely determined sequence of simple cabling constructions. A cabling construction is determined by a single rational parameter, so there is a corresponding numerical parameterization of all tunnels by sequences of such parameters and some additional data. Up to superficial differences in definition, the final parameter of this sequence is the Scharlemann–Thompson invariant of the tunnel, and the other parameters are the Scharlemann–Thompson invariants of the intermediate tunnels produced by the constructions. We calculate the parameter sequences for tunnels of 2–bridge knots. The theory extends easily to links, and to allow equivalence of tunnels by homeomorphisms that may be orientation-reversing.

knot, link, tunnel, (1,1), disk complex, two-bridge
Mathematical Subject Classification 2000
Primary: 57M25
Received: 12 April 2008
Accepted: 12 November 2008
Published: 5 January 2009
Proposed: Cameron Gordon
Seconded: Joan Birman, Ron Stern
Sangbum Cho
Department of Mathematics
University of California at Riverside
Riverside, CA 92521
Darryl McCullough
Department of Mathematics
University of Oklahoma
Norman, Oklahoma 73019